August 12, 2022

Wejar Chitecture

Edible Health

Can Medication Worsen Oral Health?

Medications and their effects on oral health | Feature article | Guidelines

Next time you pop a pill, ask yourself this question: What will this medication do to my mouth and teeth?

As a rule, meds are intended to help you to have improved health. Yet, all medications, regardless of whether taken by mouth or infused, accompany a danger of side effects, and many medications are known to cause mouth (oral) issues. Meds used to treat cancer, depression, severe pain, allergies, high blood pressure, and surprisingly the normal cold, can adversely affect your dental wellbeing. That is the reason your dentist, in addition to your PCP, ought to consistently have some familiarity with pretty much every one of the drugs you are taking, including over-the-counter items, nutrients, and supplements.

Meds and Their Effects on Oral Health

  • Dry Mouth and Tooth Decay

Numerous meds like acid sedatives, antacids, narcotics, pain medications, antihistamines, decongestants, antidepressants, hypertension prescriptions can cause dry mouth. Spit shields teeth from acid-creating bacteria. When the mouth is dry and the creation of saliva is less, the acid-delivering bacteria can hurt the surfaces of your teeth. That is the means by which a dry mouth can prompt tooth decay.

Antacids are famous for halting heartburn and reflux yet encouraging tooth decay. Antacids make your teeth frail by easing back and halting the assimilation of protein and calcium that make your teeth and jaws strong. They additionally cause dry mouth and make an ideal condition for bacteria to grow. 

Antacids, gummies, and different prescriptions and supplements are basically sweet. This advances the development of plaque and causes decay that can add to the development of holes after some time. 

  • Cavities and Fungal Diseases

Meds that are breathed in through the mouth can likewise make a condition for cavities. Some of the time oral candidiasis or oral fungal diseases are caused because of the utilization of inhalers. Wrong and delayed utilization of inhalers can represent a danger for fungal diseases as well as thrush. It is, in this way, significant that you completely clean your mouth after utilizing an inhaler.

  • Gum Issues

Cancer treatments, for example, chemotherapy and radiation can influence teeth and gums. These drugs are extremely powerful and can prompt a large group of side effects that incorporates impacts on oral health. It is a smart thought to talk about your oral problems with your doctor prior to starting cancer treatment so the individual in question can give you direction on the most proficient method to keep up with oral wellbeing or forestall harm. You ought to likewise examine if cancer treatments. If you are now going through dental treatments or procedures, you should tell your dentist about your cancer treatment plan with the goal that any possible side effects can be examined and made arrangements for.

Side tip: If you are facing gum-related issues like gum bleeding or sore gum, make sure to contact the dentist right away. If you don’t know one, just search “gum bleeding treatment near me” or “gum bleeding dentist near me” to find a specialist in your locality.

  • Gingival Overgrowth

Gingival overgrowth or expansion of gum tissue is a secondary effect delivered by specific prescriptions like seizure drugs, immunosuppressants, and some blood pressure meds. Gingival overgrowth can prompt gum disease or gum sickness.

  • Mucositis

Chemotherapy can likewise cause mucositis, which is an aggravation of the moist tissue coating of the mouth and intestinal system. Certain chemo drugs harm this lining named the mucous membrane that prompts conditions like ulcers, bleeding of mouth, mouth bruises, and agonizing swelling in the mouth. 

  • Lack of Taste or Appetite

Many meds can cause a metallic taste in the mouth. Now and again the metallic taste is exceptionally strong and can influence one’s hunger and taste buds. Patients with serious conditions once in a while don’t eat and drink enough liquids since they persistently have a metallic taste in their mouth.

Meds that make metallic or solid severe taste incorporate…

  • Antibiotics,
  • Antihistamines,
  • Antifungals,
  • Antipsychotics,
  • Blood pressure medications,
  • Bisphosphonates,
  • Asthma medications,
  • Blood thinners,
  • Diabetes drugs,
  • Diuretics,
  • Heart medications,
  • Glaucoma medications,
  • Muscle relaxants,
  • Anemia medications,
  • Gout medications,
  • Medications for Parkinson’s,
  • Thyroid control drugs,
  • Cholesterol-lowering medications,
  • Tuberculosis medications,
  • Some anti-inflammatory drugs and many more medications.

Contacting a dentist as soon as you feel oral disturbance should be your top priority. But do make sure that your dentist offers services according to your needs. For example, contact a gum bleeding dentist if you have that issue or contact an RCT treatment specialist for root canal problems. That will be all to save you from your own life-saving meds.